Sunday, May 21, 2006

Sure, but will you be awake to notice the difference???

David Douglas of Reuters Health reported last Friday on the publication of a clinical trial revealing that a one-week trial of Benadryl (diphenhydramine HCl) was superior to Clarinex (desloratadine) in managing symptoms of moderate-to-severe allergic rhinitis, or hay fever. The article was published in the April 2006 issue of Annals of Allergy, Asthma & Immunology (2006;96:606-614)

You can read the results here but Douglas misprinted the Benadryl dose as 500 mg! three times daily. The actual dose, 50 mg, t.i.d., is already high enough to make one so drowsy as to not really care about one's hay fever. (Somnolence was reported in 22.1% of pts on Benadryl as compared with 4.5% for Claritin, and 3.4% for placebo).

At 500 mg (twenty, 25 mg tabs or capsules) even taken once a day will cause disturbing hallucinations due to the central anticholinergic effects of this drug. I fear that some readers of the Reuters story who are really suffering with allergies might try to take the misprinted dose. (Disclaimer: DO NOT attempt taking high doses of Benadryl/diphenhydramine for the purpose of recreational hallucinations; it can be fatal, particularly when taken with other CNS depressants. Diphenhydramine alone can cause paradoxical CNS stimulation, seizures, and death in infants and should not be used in children under age two).

I wrote in to Reuters on Sunday but have yet to get a response or a correction to the article.

As a seasonal allergic rhinitis patient, I can say that diphenhydramine HCl at 25 mg twice daily can manage my symptoms. However, even me at 215 lbs. has to work up to the tolerance of drowsiness that invariably occurs with this old OTC drug. In fact, this is how the non-sedating antihistamines (loratadine, desloratadine) are designed to produce less drowsiness: their physicochemical characteristics make it difficult for the drug to cross the blood-brain barrier whereas diphenhydramine HCl does it much better. However, I also think that since the non-sedating antihistamines cross tissues generally more poorly than diphenhydramine, I tough it out with a little bit of the latter drug instead of the more-expensive, less-effective desloratadine. Frankly, I'm surprised that somnolence was as low as 22.1% in the 50 mg, t.i.d. group - I'd wager that participants self-titrated to a lower dose to avoid drowsiness.

From the abstract:
"Results: The mean reduction from baseline in 24-hour reflective TNSSs [total nasal symptom score] relative to the placebo response was 77.6% for the diphenhydramine group (P < .001) and 21.0% for the desloratadine group (P = .12). A TNSS between-treatment difference of −1.81 (46.7%; P < .001) was observed when comparing diphenhydramine with desloratadine. A similar between-treatment difference was observed for the 24-hour reflective total symptom score comparing diphenhydramine to desloratadine (−3.35; 45.5%; P < .001). Diphenhydramine provided clinically and statistically significant reductions vs placebo and desloratadine in all individual symptoms, including nasal congestion. Desloratadine had a tendency toward improvement compared with placebo for most individual symptom scores. However, a statistically significant result was reached only for sneezing (−0.27; 33.9%; P = .04)."

Oh, by the way, the trial was financed and conducted by the makers of Benadryl. The timing of the publication, April, was also nicely coincidental with the peak of allergy season on the US East Coast.

5 Comments:

At Sun May 21, 11:32:00 PM EDT, Blogger Bill Hooker said...

I like Fexofenadine (Allegra) myself. If things get really bad, I can add cromolyn sodium nasal spray (prostaglandin inhibitor, I think), and really tamp the symptoms down. Benadryl doesn't make me sleepy, but it doesn't work either.

 
At Tue May 23, 09:32:00 AM EDT, Blogger Abel PharmBoy said...

Amazing to me, Bill, that Benadryl doesn't work for your rhinitis. I'll have to try fexofenadine because if it really works, I could do without the drowsiness, particularly with the current grant preparation crunch.

Cromolyn sodium is also a great adjunct; we've always been taught that it stabilizes mast cells from releasing histamine and other cytokine goodies, but I'm not sure that's the only mechanism.

BTW, cromolyn is a semi-synthetic natural product derived from khellin, a compound found in an Ayurvedic medicinal herb and flowering border plant, Ammi visnaga.

 
At Thu May 25, 04:38:00 PM EDT, Anonymous Anonymous said...

Why do companies use the same brand name for different drugs? In the UK, benadryl is acrivastine, and the only preparation which has diphenhydramine by itself is Nytol, a sleeping aid.

Personally, I tend to get in early with some fluticasone nasal spray which is wonderfully effective.

 
At Sat May 27, 09:12:00 PM EDT, Blogger Abel PharmBoy said...

UK Anon: You point to a problem that is quite common even amongst OTC drugs in the US: the composition of brand names can change with little notice, unlike with Rx drugs. A senior prof at a major US pharmacy school, Dr Daniel Hussar, has this as his pet peeve. Add on to that your point that the same brand name has different ingredients in other countries and you've got the formula for major confusion in today's global world.

My recommendation is that international pharma (who make many of these OTC remedies) use the same brand name ONLY if the chemical composition is the same. BTW, last I checked, Nytol in the US was still diphenhydramine.

Personally, I did try fluticasone nasal spray (sold in the US as Flonase(R))for some time, but it gave me nosebleeds, a common side effect.

Thanks for coming over to our side of the pond to comment.

 
At Fri Jun 16, 11:59:00 AM EDT, Blogger Stephen said...

A normal dose of Benadryl knocks me on my butt, and i eventually wake up feeling i hadn't gotten any sleep. My response has been to avoid it. Fortuneatly, i don't get hay fever. If i need to get to sleep and get some rest, the best medicine for me has been a screwdriver - active ingredient, vodka. The dose is small, so it wears off soon after i'm asleep. A big dose makes me dizzy. I've not tried small doses of Benadryl.

 

Post a Comment

Links to this post:

Create a Link

<< Home